Alert archive / Mississippi / Tornado Warnings in 2007

Tornado Warning 17, NWS New Orleans, LA

March 31, 2007Harrison County, Mississippi

NWS New Orleans, LA issued this tornado warning at Mar 31, 2007, 5:42 PM CDT for Harrison County, Mississippi. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2007, 5:42 PM CDT (22:42 UTC)
Expired
Mar 31, 2007, 6:15 PM CDT
In force
33 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Harrison County, MS

The radar

The Mobile radar (KMOB), 98 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 5:45 PM CDTFUNNEL CLOUD12 Wsw Saucier, MS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2007-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2007-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 312242
TORLIX
MSC047-312315-
/O.NEW.KLIX.TO.W.0017.070331T2242Z-070331T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
542 PM CDT SAT MAR 31 2007

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 615 PM CDT

* AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES
  SOUTHWEST OF SAUCIER...OR ABOUT 11 MILES NORTH OF DIAMONDHEAD...
  MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  6 MILES NORTHWEST OF SAUCIER BY 605 PM CDT...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3056 8933 3044 8926 3067 8901 3064 8933

$$
1 follow-up statement
000 
WWUS54 KLIX 312321
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
617 PM CDT SAT MAR 31 2007

MSC047-312327-
/O.EXP.KLIX.TO.W.0017.000000T0000Z-070331T2315Z/
HARRISON MS-
617 PM CDT SAT MAR 31 2007

...THE TORNADO WARNING FOR HARRISON COUNTY EXPIRES AT 615 PM CDT...

AT 615 CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM OVER NORTH HARRISON COUNTY WITH NO ROTATION. GUSTY 
WINDS UP TO 35 MILES AN HOUR CAN BE EXPECTED NORTH AND WEST OF 
SAUCIER. HOWEVER...THE TORNADO THREAT HAS DIMINISHED FOR HARRISON 
COUNTY FROM THIS STORM. 

LAT...LON 3056 8933 3044 8926 3067 8901 3064 8933

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Mar 31, 3:52 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 31, 3:52 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
352 PM CDT SAT MAR 31 2007

.DISCUSSION...
CURRENT RADAR SHOWS ONGOING SHOWER AND THUNDERSTORM ACTIVITY
ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA. THE HEAVIEST
ACTIVITY IS SITUATED IN A NARROW NORTH SOUTH LINE FROM SMITHDALE
MISSISSIPPI TO LIVINGSTON TO THIBODAUX. THERE IS NOT TOO MUCH
PUNCH WITH THE LINE AS THE PEAK WIND REPORTED AT RYAN FIELD IN
BATON ROUGE WAS 31 KNOTS AT THE TOP OF THE HOUR. EXPECT THAT MOST
OF THE ACTIVITY WILL YIELD WIND GUSTS OF 35MPH AND LOCALLY HEAVY
RAINFALL OF 1-1.5 INCHES PER HOUR.

SO FAR...THE SEVERE THREAT WITH THIS SYSTEM HAS NOT PANNED OUT.
THE SPECIAL 18Z UPPER AIR SOUNDING HERE AT LIX SHOWED ONLY
MARGINAL INSTABILITY...WITH A PRECIPITABLE WATER VALUE OF
1.29...LIFTED INDEX OF -1.6...AND A CAPE OF 264 J/KG. HOWEVER...WE
THINK THAT THE ATMOSPHERE HAS ENOUGH POTENTIAL THAT IF MODIFIED ON
A MESO SCALE...SOMETHING STRONG TO SEVERE IN NATURE WOULD RESULT.
THE ENTIRE FORECAST AREA REMAINS UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THE EVENING AND OVERNIGHT HOURS AS THE BOUNDARY
MOVES SLOWLY EASTWARD.

THE NAM CONTINUES TO SHOW THE FASTER MOVEMENT OF THIS SYSTEM...WITH
THE BULK OF THE ACTIVITY BEING PAST OUR EASTERN PORTIONS OF THE
FORECAST AREA BY 06Z. THE GFS IS SLOWER ON THE MOVEMENT...WITH
THE BULK OF THE RAINFALL SPREAD OVER A 24 HOUR PERIOD BETWEEN 00Z
TONIGHT AND 00Z TOMORROW NIGHT. HOWEVER...I AM A LITTLE HESITANT
TO GO HOG WILD WITH THE GFS TIMING BECAUSE IT DOES NOT SEEM TO
HAVE INITIALIZED WELL WITH THE MASS OF CONVECTION THAT WAS OVER
SOUTHWEST LOUISIANA THIS MORNING. HAVE GONE WITH A BLEND OF THE
MODELS AND OUR NEIGHBORING WFOS FOR THE PRECIPITATION CHANCES FOR
THE NEXT 36 HOURS.

AS THE BOUNDARY CONTINUES TO PUSH EASTWARD...IT WILL WASH OUT
ALONG THE GULF COAST. WITH THIS AND THE MOISTURE IN PLACE...THERE
WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH FIRST PART
OF THE WORK WEEK. RAIN CHANCES INCREASE AS THE NEXT COLD FRONT
APPROACHES. THE FRONT SHOULD PASS THROUGH THE AREA...CLEARING OUR
GULF COASTAL WATERS...ON WEDNESDAY. IF THIS TURNS OUT TO BE A
BONA FIDE COLD FRONT FOR THIS TIME OF THE YEAR...IT WILL USHER IN
COOLER DRIER AIR FOR THE END OF THE WEEK AND THE WEEKEND. THE
MODELS ARE CURRENTLY ADVERTISING HIGHS IN THE 60S AND LOWS IN THE
40S. STAY TUNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  64  78  61  83 /  70  50  20  30
BTR  66  79  63  83 /  70  40  20  30
MSY  67  81  65  82 /  60  40  20  30
GPT  67  78  65  80 /  70  60  20  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
GM...NONE.

&&

92/JSS
Hazardous weather outlook, Mar 31, 10:53 AM CDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1053 AM CDT SAT MAR 31 2007

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011230-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1053 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT
ACROSS THE FORECAST AREA. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH
AN APPROACHING COLD FRONT WILL SPREAD ACROSS SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI LATER THIS AFTERNOON AND EVENING.  THE
MAIN THREATS FROM THESE THUNDERSTORMS WILL BE GUSTY WINDS...HAIL...
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS MAY LINGER ACROSS THE MISSISSIPPI GULF COAST SUNDAY
MORNING...AND AN ISOLATED SEVERE STORM IS POSSIBLE. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED THIS AFTERNOON AND EVENING.

92/JSS

In the hours before

Special weather statement, Mar 31, 5:39 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
539 PM CDT SAT MAR 31 2007

MSZ080-081-312306-
HANCOCK-HARRISON-
539 PM CDT SAT MAR 31 2007

...STRONG THUNDERSTORM ENTERING HARRISON COUNTY...

AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORMS...MAINLY OVER EAST CENTRAL HANCOCK...MOVING
NORTHEAST AT 30 MILES AN HOUR. STRONG GUSTY WINDS UP TO 40 MILES AN
HOUR WILL SPREAD ACROSS WEST AND NORTHERN PARTS OF HARRISON COUNTY
AND POSSIBLY AFFECT SAUCIER AROUND 6 PM.

Nearby

Tornado Warnings in Mississippi, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.